Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

will stopping abilify cause weight loss

I stoppedabilify per dr and im hoping to lose some of the weight i gained while on it///has anyone stopped it and had sucess loosing the weight?
5 Responses
Avatar universal
I once asked my Psychiatrist if Psychotropic meds caused weight gain. He told me that studies have been conducted on this topic and the results were, and I will quote him, "Psychotropic medications have not been found to effect the metabolic rate of patients that take them."

I take this to mean that psychotropic meds do not cause the body to burn calories at a slower rate.

One thing that is for sure about many of these drugs is that they can often stimulate appitite. Thus the person taking the drug in question gains weight because they don't realize the added amount of calories they are taking in.

This same thing happened to me on Remeron. Wow did I gain weight because the Remeron gave me massive snack munchies.

I once heard a doctor say, "no matter what, if you take in less calories than you burn each day than you will lose weight."

I take 4 different meds for depression and they are known for weight gain, but I got on that Atkins diet and work out 4 times a week and in 4 months went from 230Lbs down to 175Lbs with only 9% body fat ratio. For a man that's very lean.

Not going to say it was easy because my depression often makes me feel like a slug, but I throw myself off the couch and just suffer thru it.

There are many books that can teach you the Atkins diet. You will drop weight so fast on it. Only problem is the carbohydrate limitations. They take awhile to get used to because our bodys crave carbs.
Avatar universal
I went through the same thing, and in researching medications found most to carry a side effect of weight gain.  I spoke to my psychiatrist who told me which ones cause weight gain.  So, I was switched to one that supposedly didn't have this side effect, and I saw no change.  I'm came to the conclusion that I was consuming more calories than I was burning.  But you don't want a "diet," you want a way of eating that you can stick with the rest of your life. My first step was to have my thyroid checked and was diagnosed with hypothyroidism, once this was better thru medication, still no weight loss.  I started eating every 3 hours, but healthy small amounts, and I really didn't think this would work for me, but my daughter suggested it and she's never had a weight problem is 5'5" size 2.  I was amazed at how I was never hungry, never craved the sweets that I did before.  I started in Jan. 09 and by June lost 46lbs.  The good thing is thru all this and still today, I always allowed Saturdays as "whatever I want to eat day."  It's about getting your fruits, whole grains, cheese, and protein and a small cup of chocolate pudding every night with a big dallop of Redi-Whip. I also have always walked a lot which never helped until I changed my eating habits.
Avatar universal
Does Abilify Cause Weight Gain?
Weight gain is a common side effect of Abilify® (aripiprazole). A gain of at least 7 percent of body weight occurs in up to 6.8 percent of people taking the medication.

While a small amount of weight gain is typical during treatment with Abilify, some people can gain very large amounts of weight while taking the drug. This weight gain is thought to increase the risk of diabetes (see Abilify and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Abilify, make sure to talk with your healthcare provider.
You don't say how long it's been since you stopped Abilify, you may need to give it more time.
Avatar universal
I have experienced a 50 pound weight gain that I attirubute to the taking of Abilify of the last 8 months,  No more for me.  Weight gain and swollen feet (taking Lasix for water gain) .....  Though the Lasix has redcued my weight by (about) 8 pounds my 63 year old back is killing me.  I was 6'1" at a comfortable 182 pounds ...... this 230 just wont hack it.  I will try Wellbutron instead.    
Avatar universal
I don't believe that taking abilify just causes you to eat more. I am a previous anorexic, eat very little as I am vegan and excerise a lot and have a physical job. I've been off the drugs four months and haven't lost a single pound after gaining two stone. It's not diet or exrcise that stop the weight coming off for me it just will not come off. Its incredibly distressing and my bones ache because i'm carrying around two stone on a relatively small frame.
3 Comments
This is a pretty old post, not sure the posters are still around, but you're right, antidepressants don't cause weight gain necessarily by causing someone to eat more.  They just cause it probably by being sedating and slowing metabolism, but nobody really seems to know why for sure.  The only one I know of that is associated with eating is Remeron.  Being vegan, by the way, has nothing at all to do with eating little at al.  Nor does it necessarily have anything to do with weight loss.  A vegan eats as much as they want, so you apparently are still anorexic to an extent if you eat very little.  A vegan actually needs to eat a lot more carefully, as getting enough protein can be hard and if you exercise a lot you need more protein but still a balanced diet, which means when we exercise more we actually need more food, not less.  And a vegan can eat horribly if they want.  Certain nutrients can't be found in a vegan diet, largely methionine which is low in it and B12 which isn't existent in it by and large.  So if you're going to be vegan, you're going to have to eat very very well, and you can't do that if you eat very very little while exercising a lot.  And you still need to balance your nutrients and food categories if you want to lose weight.  You can be a vegan and eat cookies all day, you know.  Peace.
thanks for replying. I mainly eat vegetables, still doesn't solve why the weight will not come off
When you say vegetables, does that include legumes?  Your problem may be insufficient protein.  You may lack B12, which is important for energy and metabolism, which is important for weight loss.  If you mean you're living on kale and collards and carrots, you can't do that.  You especially can't exercise a lot on it.  You still need a balanced diet even if you're vegan, and you probably need to supplement B12, which don't tell anyone but vegans supplement with it a lot and it's virtually always from an animal source, as very few plants have it in the form we need it to be in to absorb it.  Not that there are no plant sources, but they are few and don't contain a ton of it and many are not eaten a lot, like chlorella, which you can only get in a supplement form, or some specific seaweed that probably only Japanese eat a lot of.  So remember, veggies, fruits -- and remember, fruits include squash, nuts and seeds, not just citrus or berries -- and protein, which vegans can get from nuts, seeds, and legumes.  This is probably why the only ancient people we know of who were vegan are the Jains, a religious group in India, and they don't live very long.  They are so against killing animals and not causing pain they are reputed to only eat fruit once it has dropped off the plant and wear face coverings to avoid accidentally swallowing bugs.  This is why vegetarians are rare for humans who live naturally and not by ideology, and even Hindus use a lot of dairy because they know the need for good protein and B12.  Most vegetarians in the West actually eat dairy and fish, but don't tell anyone.  So if being vegan is important to you, go for it, but you still have to follow all the rules everyone else does as for balance.  It might explain why you're not losing weight, you might be malnourished.  Peace.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.